Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 174, NWS Lincoln, IL

September 27, 2019Marshall County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 27, 2019, 4:05 PM CDT for Marshall County, Tazewell County, Woodford County, Illinois. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2019, 4:05 PM CDT (21:05 UTC)
Expired
Sep 27, 2019, 4:30 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 84 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:09 PM CDTHAIL 1Washington, ILHAIL UP TO QUARTER SIZE. RELAYED VIA WHOI-TV
Sep 27, 4:15 PM CDTHAIL 1Eureka, ILOCCURRING IN TOWN.
Sep 27, 4:15 PM CDTHAIL 1Eureka, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 4:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KILX 272105
SVRILX
ILC123-179-203-272130-
/O.NEW.KILX.SV.W.0174.190927T2105Z-190927T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
405 PM CDT Fri Sep 27 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in central Illinois...
  Northern Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...

* Until 430 PM CDT.

* At 404 PM CDT, a severe thunderstorm was located near Washington,
  or near Eureka, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. At 355 PM, dime size hail was reported 
           in Groveland as the storm passed that area.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eureka, Washington, Metamora, Minonk, Roanoke, Benson and
  Pattonsburg.

This includes Interstate 39 between mile markers 20 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4102 8908 4098 8904 4093 8905 4093 8899
      4086 8893 4085 8893 4063 8943 4072 8950
TIME...MOT...LOC 2104Z 234DEG 36KT 4073 8937 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
1 follow-up statement
424 
WWUS53 KILX 272114
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
414 PM CDT Fri Sep 27 2019

ILC179-272123-
/O.CAN.KILX.SV.W.0174.000000T0000Z-190927T2130Z/
Tazewell-
414 PM CDT Fri Sep 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAZEWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch has been issued until 1100 PM CDT for central 
Illinois.

LAT...LON 4102 8908 4098 8904 4093 8905 4093 8899
      4086 8893 4085 8893 4067 8933 4078 8932
TIME...MOT...LOC 2113Z 239DEG 34KT 4073 8926 

$$

ILC123-203-272130-
/O.CON.KILX.SV.W.0174.000000T0000Z-190927T2130Z/
Marshall-Woodford-
414 PM CDT Fri Sep 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MARSHALL AND NORTHEASTERN WOODFORD COUNTIES...

At 413 PM CDT, a severe thunderstorm was located over Eureka, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eureka, Minonk, Roanoke and Benson. 

This includes Interstate 39 between mile markers 20 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4102 8908 4098 8904 4093 8905 4093 8899
      4086 8893 4085 8893 4067 8933 4078 8932
TIME...MOT...LOC 2113Z 239DEG 34KT 4073 8926 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 4:05 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 27, 4:05 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
405 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 337 PM CDT Fri Sep 27 2019

An approaching cold front from the northwest will result in
thunderstorms this evening and tonight. Some of the storms this
evening may be severe in parts of west central Illinois, and may
also produce additional rounds of heavy rainfall. The front will
stall in central Illinois Saturday morning, which will result in
scattered showers and a few thunderstorms on and off during the
day Saturday. Highs on Saturday will range from near 70 degrees in
west central Illinois to around 90 in southeast Illinois.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 337 PM CDT Fri Sep 27 2019

Strong low level wind fields which resulted in excessive amounts
of rain from Peoria to Pontiac will continue through the evening
hours. The outflows from the convection that dumped this heavy
rain have formed an effective mesoscale boundary from about Macomb
to Bloomington to Danville. Hot and humid air in central IL to the
south of this boundary will provide plenty of moisture convergence
for another round of thunderstorms this evening in central IL.
Some of these storms may be severe due to the strong convergence
and low level wind shear...resulting in a Tornado Watch north of a
Beardstown-Lincoln-Clinton line this evening.

This same area can also expect periods of additional heavy
rainfall this evening so a Flash Flood Watch has been expanded to
include locations from Jacksonville to Bloomington and westward.

An approaching cold front in central IA will move into central IL
after midnight and then come to a screeching halt, before it
slowly starts lifting northward. This will keep scattered showers
and a few thunderstorms in the forecast for central IL on
Saturday. Due to the aforementioned boundary, highs on Saturday
will range from near 70 from PIA-GBG, 75 to 80 in the rest of
central il, to near 90 in southeast IL.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Sep 27 2019

Complex TAFs for central IL the next 24 hours with a combination
of existing convection around the I-74 corridor and the
expectation for additional convection, potential for LLWS and IFR
ceilings tonight.

Current convection at KPIA and KCMI will continue in those areas
until 19-20z with occasional MVFR ceilings with the CBs. We should
see a lull in this activity as the short range convective allowing
models show the low level jet weakening and shifting more
northeastward. Thus, VFR conditions can be expected much of the
afternoon. The wind fields are rather disturbed due to outflow
boundaries from the thunderstorms, but these should settle back to
a gusty southerly flow during the afternoon.

The next potential for convection is expected this evening after
01-03z in central IL as the strong low level flow ahead of an
advancing cold front continues to pump low level moisture into
west central, then central Illinois. The front is expected to move
through the I-55 corridor around or shortly after midnight, then
slow down as it becomes nearly parallel to the upper level flow.
Periodic showers and IFR ceilings are expected behind the front at
KPIA and KBMI. Not a lot of confidence that the lowest ceilings
will make to the other TAF sites in central IL. However, with the
boundary settling very close to the I-72 corridor will go with
MVFR ceilings for now after daybreak Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for ILZ027>031-
036>038.

Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for ILZ040-041-047>050.

&&

SYNOPSIS...Miller
SHORT TERM...Miller
AVIATION...Miller
Hazardous weather outlook, Sep 27, 3:22 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Fri Sep 27 2019

ILZ027>031-036>038-281100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
322 PM CDT Fri Sep 27 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely this evening. There is an
enhanced risk of severe weather. Large hail and damaging winds
are the primary concerns, though a few tornadoes cannot be ruled
out, especially early in the evening. A large area received heavy
rain during the daytime, and additional heavy rain tonight may
cause renewed flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Rainfall and flooding
reports would also be greatly appreciated.

ILZ040-041-047>050-281100-
Cass-Mason-Menard-Morgan-Schuyler-Scott-
322 PM CDT Fri Sep 27 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely this evening. There is an
enhanced risk of severe weather. Large hail and damaging winds
are the primary concerns, though a few tornadoes cannot be ruled
out, especially early in the evening. Heavy rain tonight may
also cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Rainfall and flooding
reports would also be greatly appreciated.

ILZ042>046-051>057-061-281100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Moultrie-Piatt-Sangamon-Shelby-Vermilion-
322 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely to move into the area mid to
late evening, continuing past midnight. Some of the storms may be
on the strong side, with the best chance of severe weather west of
I-55. Heavy rain is also a concern, which may cause areas of
flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, primarily in
areas north of I-72 and west of I-55.

ILZ062-063-066>068-071>073-281100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
322 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible near the I-70 corridor,
beginning around midnight. Severe weather is not expected in
southeast Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional storms are forecast for Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Sep 27, 2:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            PEORIA                  40.74N 89.61W
09/27/2019                   PEORIA             IL   TRAINED SPOTTER

            WEST FOREST HILL ROAD AT N. NORTH STREET FLOODED.
            UNIVERSITY STREET IS CLOSED AT ALTORFER DUE TO FLOODING.

&&

GEELHART
Local storm report, Sep 27, 2:38 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
238 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       PEORIA INTERNATIONAL AI 40.67N 89.68W
09/27/2019  M1.22 INCH       PEORIA             IL   ASOS

&&

GEELHART
Special weather statement, Sep 27, 3:25 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
325 PM CDT Fri Sep 27 2019

ILZ030-031-272100-
Marshall-Woodford-
325 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washburn, or 11 miles north of Eureka, moving northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minonk, Toluca, Washburn, Wenona, Cazenovia, Benson, La Rose,
Pattonsburg and Low Point.

This includes Interstate 39 between mile markers 24 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 8905 4093 8893 4089 8893 4079 8927
      4089 8938 4108 8905
TIME...MOT...LOC 2025Z 242DEG 49KT 4089 8925

Geelhart
Local storm report, Sep 27, 3:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
09/27/2019  M3.73 INCH       PEORIA             IL   NWS EMPLOYEE

&&

GEELHART
Local storm report, Sep 27, 3:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
09/27/2019  M3.25 INCH       PEORIA             IL   PUBLIC

0315 PM     HEAVY RAIN       HENRY                   41.11N 89.36W
09/27/2019  M1.90 INCH       MARSHALL           IL   PUBLIC

0315 PM     HEAVY RAIN       4 NW PEORIA             40.79N 89.66W
09/27/2019  M5.25 INCH       PEORIA             IL   PUBLIC

            NEAR NORTHWOODS MALL

0310 PM     HEAVY RAIN       3 SW ALTA               40.79N 89.67W
09/27/2019  M3.60 INCH       PEORIA             IL   PUBLIC

            NEAR INTERSECTION OF HIGHWAYS 6 AND 150

0335 PM     HEAVY RAIN       PRINCEVILLE             40.93N 89.76W
09/27/2019  M1.80 INCH       PEORIA             IL   PUBLIC

            1.1 INCHES THIS MORNING, 0.7 INCHES THIS AFTERNOON.

&&

GEELHART
Local storm report, Sep 27, 3:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       2 NW PEORIA             40.77N 89.64W
09/27/2019  M5.19 INCH       PEORIA             IL   PUBLIC

            FELL BETWEEN 10 AM AND 230 PM.

0240 PM     HEAVY RAIN       2 E PEORIA              40.74N 89.57W
09/27/2019  M5.05 INCH       PEORIA             IL   PUBLIC

            FELL BETWEEN 9 AM AND 240 PM

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:31 AM CDTRiver Flood WarningILXFulton, Knox6 days
Sep 27, 9:49 AM CDTAreal Flood AdvisoryILXKnox, Marshall, Peoria, Stark3 hr
Sep 27, 11:29 AM CDTSpecial Weather StatementILXMcLean46 min
Sep 27, 11:47 AM CDTSpecial Weather StatementILXMarshall28 min
Sep 27, 12:29 PM CDTAreal Flood AdvisoryILXMarshall, Peoria, Woodford2 hr
Sep 27, 12:46 PM CDTSpecial Weather StatementILXWoodford44 min
Sep 27, 1:10 PM CDTAreal Flood AdvisoryILXMarshall, Woodford3 hr
Sep 27, 1:23 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford37 min
Sep 27, 1:32 PM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford3 hr
Sep 27, 1:35 PM CDTSpecial Weather StatementILXKnox40 min
Sep 27, 1:38 PM CDTFlash Flood WatchILXCass, Fulton, Knox, McLean, Marshall, Mason and 8 more17 hr
Sep 27, 1:56 PM CDTSevere Thunderstorm WarningILXPeoria34 min
Sep 27, 3:25 PM CDTSpecial Weather StatementILXWoodford35 min
Sep 27, 4:30 PM CDTAreal Flood WarningILXMarshall, Peoria, Tazewell, Woodford3 hr
Sep 27, 6:19 PM CDTSevere Thunderstorm WarningILXFulton, Knox41 min
Sep 27, 6:55 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.